Oklahoma, 2014

Cold in Oklahoma, May 1, 2014

May 1, 2014 · NWS AMA · 2 events in 2 counties and zones

A cold front moved through the Oklahoma Panhandle during the day time hours of the 30th. The cooler post frontal airmass allowed temperatures to drop to 28 degrees at Goodwell (Texas County), and 29 degrees at Beaver (Beaver County) by the morning of the 1st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold front moved through the Oklahoma Panhandle during the day time hours of the 30th. The cooler post frontal airmass allowed temperatures to drop to 28 degrees at Goodwell (Texas County), and 29 degrees at Beaver (Beaver County) by the morning of the 1st. The freezing temperatures threatened sensitive vegetation during the growing season. Temperatures warmed above freezing by 9:00 AM CST on the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 1, 3:15 AM CST, 45 minutes earlier.

Area forecast discussion, May 1, 3:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
415 AM CDT THU MAY 1 2014

.DISCUSSION...
FORECAST REMAINS LARGELY UNCHANGED.  NO RAIN EXPECTED.  WARMING
TEMPERATURES EXPECTED WITH HIGHS SOME 20 DEGREES FAHRENHEIT ABOVE
CLIMO BY MONDAY.  INCREASING FIRE WEATHER CONCERNS NEXT WEEK.

FOLLOWING OUR MOST RECENT COOL MORNING...A PLEASANT DAY IS EXPECTED
TODAY WITH LIGHT TO MODERATE NORTHWEST WINDS AND HIGHS MOSTLY IN THE
60S.

ALL SECTIONS EXPECTED TO RISE INTO THE 70S ON FRIDAY BELOW FULL SUN
AND LIGHT NORTHWEST WINDS.

DEEPENING SURFACE LOW PRESSURE TROF INDUCES SOUTHWEST WINDS
BEGINNING SATURDAY WITH HIGHS IN THE MID-80S TO LOWER 90S.

SUNDAY THROUGH TUESDAY ALSO EXPECTED TO BE VERY WARM WITH HIGHS
MAINLY IN THE 90S...AND SOUTHEAST TEXAS PANHANDLE FLIRTING WITH 100
DEGREES ON MONDAY AND TUESDAY.

DRYLINE EXPECTED TO SET UP EAST OF PANHANDLES MONDAY THROUGH
WEDNESDAY WITH FORECAST AREA REMAINING DRY-SLOTTED.  03

COCKRELL

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED AREA-WIDE TODAY AS
NORTHWEST 20-FOOT WINDS OF 15 TO 25 MPH PREVAIL AND RELATIVE
HUMIDITIES FALL BELOW 20 PERCENT.  LIGHT WINDS ON FRIDAY WILL
PRECLUDE ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED AREA-WIDE SATURDAY
THROUGH MONDAY.  MARGINALLY CRITICAL FIRE WEATHER CONDITIONS MAY
OCCUR ON SUNDAY AND MONDAY ACROSS SOUTHERN PARTS OF THE TEXAS
PANHANDLE.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AREA-WIDE ON TUESDAY
AND WEDNESDAY AS DRY SOUTHWEST WINDS INCREASE.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  38  76  46  88 /   0   0   0   0   0
BEAVER OK                  66  35  78  42  90 /   0   0   0   0   0
BOISE CITY OK              62  36  74  45  87 /   0   0   0   0   0
BORGER TX                  69  42  78  51  91 /   0   0   0   0   0
BOYS RANCH TX              65  38  79  45  90 /   0   0   0   0   0
CANYON TX                  66  37  77  43  88 /   0   0   0   0   0
CLARENDON TX               69  42  77  49  89 /   0   0   0   0   0
DALHART TX                 63  33  76  41  87 /   5   0   0   0   0
GUYMON OK                  65  36  75  45  90 /   0   0   0   0   0
HEREFORD TX                63  37  76  42  86 /   5   5   0   0   0
LIPSCOMB TX                66  36  76  44  89 /   0   0   0   0   0
PAMPA TX                   67  40  74  49  87 /   0   0   0   0   0
SHAMROCK TX                69  39  77  46  87 /   0   0   0   0   0
WELLINGTON TX              72  41  79  47  89 /   0   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY.

OK...FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

14/03
Hazardous weather outlook, May 1, 3:39 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
439 AM CDT THU MAY 1 2014

OKZ001>003-TXZ001>020-012115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
439 AM CDT THU MAY 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THE FREEZE WARNING FOR THE FAR NORTHWEST COMBINED PANHANDLES WILL
CONTINUE THROUGH 9 AM TODAY.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED AREA-WIDE SATURDAY
THROUGH MONDAY. MARGINALLY CRITICAL FIRE WEATHER CONDITIONS MAY
OCCUR ON SUNDAY AND MONDAY ACROSS SOUTHERN PARTS OF THE TEXAS
PANHANDLE.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AREA-WIDE ON TUESDAY
AND WEDNESDAY AS DRY SOUTHWEST WINDS INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS TODAY...AND AGAIN SATURDAY THROUGH
MONDAY. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT
FOR CRITICAL FIRE WEATHER CONDITIONS TUESDAY AND WEDNESDAY.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Beaver

When
May 1, 4:00 AM CST to 9:00 AM CST
Where
Beaver forecast zone
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Overnight low of 29 degrees at Beaver.

Cold/Wind Chill, Texas

When
May 1, 4:00 AM CST to 9:00 AM CST
Where
Texas forecast zone
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Overnight low of 29 degrees at Goodwell.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516257, 516258.